Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 30, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Aug 13, 2017, 8:48 PM CDT for Briscoe County, Hall County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 8:48 PM CDT (01:48 UTC)
- Expired
- Aug 13, 2017, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Briscoe County, TX, Hall County, TX
The radar
The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2289 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.3
The text
As transmitted.
233
WFUS54 KLUB 140148
TORLUB
TXC045-191-140215-
/O.NEW.KLUB.TO.W.0030.170814T0148Z-170814T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
848 PM CDT SUN AUG 13 2017
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southwestern Hall County in the Panhandle of Texas...
East central Briscoe County in the Panhandle of Texas...
* Until 915 PM CDT
* At 847 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northeast of Caprock Canyon State Park, moving
southeast at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Turkey around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3454 10107 3467 10092 3453 10067 3434 10090
TIME...MOT...LOC 0147Z 317DEG 17KT 3456 10093
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
232 follow-up statements
946
WWUS54 KLUB 140159
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
859 PM CDT SUN AUG 13 2017
TXC045-191-140215-
/O.CON.KLUB.TO.W.0030.000000T0000Z-170814T0215Z/
Hall TX-Briscoe TX-
859 PM CDT SUN AUG 13 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN HALL AND EAST CENTRAL BRISCOE COUNTIES...
At 858 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Turkey, moving southeast at 15 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Turkey around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3454 10107 3467 10092 3453 10067 3434 10090
TIME...MOT...LOC 0158Z 316DEG 12KT 3455 10092
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
23778
WWUS54 KLUB 140214
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
914 PM CDT SUN AUG 13 2017
TXC045-191-140222-
/O.EXP.KLUB.TO.W.0030.000000T0000Z-170814T0215Z/
Hall TX-Briscoe TX-
914 PM CDT SUN AUG 13 2017
...THE TORNADO WARNING FOR SOUTHWESTERN HALL AND EAST CENTRAL BRISCOE
COUNTIES WILL EXPIRE AT 915 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect until 930 pm for the
area.
LAT...LON 3454 10107 3467 10092 3453 10067 3434 10090
TIME...MOT...LOC 0212Z 317DEG 17KT 3451 10088
$$
23What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Aug 13, 6:52 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 13, 6:52 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 652 PM CDT Sun Aug 13 2017 .AVIATION... Biggest concern tonight is potential impacts from convection on the terminals. KCDS and KPVW appear most likely to experience storms moving in from the northwest later this evening, though even KLBB could see a storm this evening. These storms will be robust with strong outflow winds and heavy rain (and resultant low visibilities) likely the biggest impacts. Carried TEMPO groups to address this starting at 03Z at KPVW and 04Z at KCDS. Also included VCTS in the KLBB TAF, though will amend if a direct storm impact becomes more likely. Otherwise there is some concern for sub-VFR stratus development again late tonight with the very moist atmosphere in place, but the convection may disrupt this and have not explicitly included it in the TAFS attm. Outside of storm influences, winds should be rather light with additional (though perhaps more limited) storm chances Monday afternoon and evening. && .PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/ DISCUSSION... Following encores of storms from this evening through midweek, the overall pattern is favored to trend hotter and drier by late week as upper ridging re-emerges across the southern Great Plains. Regional 3 PM surface analysis featured a surface trough extending from Clovis to Carlsbad and an outflow boundary from about Tulia southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near the surface trough to 2" in the Rolling Plains, which is roughly 120 percent of normal. Visible satellite shows a relative dearth of boundary layer destabilization over all of the South Plains where low level lapse rates are a measly 6-7* C/km, but farther west deeper mixing is underway across the NM plains and we expect this to expand east in the coming hours. Another area of interest will be the outflow boundary, particularly in the central Panhandle where upper diffluence is more apparent in the base of a high level jet maximum. Expectation this evening is for two primary areas of storms to impact our CWA - the first (and probably earliest) from eastern NM, while the second unfolds over the Panhandle near a stout N-S instability axis centered near Hereford. Greatest severe threat involves the latter given the lingering outflow boundary and potential for storms to acquire rotation near the outflow boundary. Saving grace for a more defined supercell threat may be the fact storms congeal by the time they reach our CWA, largely due to only modest deep layer shear this far south of the aforementioned upper jet. Still, some severe events appear likely with heavy rain a good bet considering such rich PWATs. Hail growth CAPE around 1000 J/kg could breed up to golfball size hail, while downbursts will certainly be of the wet variety given such high ELs and LCLs generally under 6000 feet. The largest coverage of storms may evolve late tonight as a trough (presently in southern CO) tracks SE across the Panhandle and benefits from a 30 knot LLJ. Storms should wane rapidly behind this wave toward daybreak. Largely zonal flow on Monday looks to direct at least one impulse our way from the Mexican Plateau, particularly by late in the day. PWATs will be largely similar to today, although a pressure trough is progged to shift into our western zones by peak heating. Although mid-level winds become very anemic tomorrow, convective temps could easily be attained near the surface trough where SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better kinematics develop on Tue as broad troughing emerges to our west and backs upper winds more SW. This SW component will advect drier air east and result in the pressure trough assuming more of a classical dryline structure by mid afternoon - likely across our western zones given such deep moisture over the CWA. Convection on Tue and Tue night could certainly be more organized and sustained given an overall uptick in deep layer shear. Beyond Tue, SW upper flow may play host to one more disturbance on Wed before the broader upper trough over the western CONUS dampens while moving across the Great Plains. GFS ensembles and the ECMWF are in good agreement that the subtropical high in the Deep South will redevelop westward by late week across Texas. Although some lingering moisture could foster lingering storm chances, we're continue to favor a drier theme from Thu night through Sat as subsidence and much greater thicknesses look to shut down additional rain chances. This is also why max temps have been nudged up to above normal territory from late week into the weekend - mostly on par with raw MOS data. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous weather outlook, Aug 13, 3:51 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 351 PM CDT Sun Aug 13 2017 TXZ021>044-142100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 351 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected to develop and move east across the outlook area from this evening through the overnight. Some of these storms may become severe with hail as large as 2 inches in diameter and wind gusts to 70 mph. Torrential rain is also likely with some of these storms, which could produce flooding. The severe threat should diminish after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic storm chances are expected Monday through Wednesday, mainly from the afternoon through the overnight hours. Some of these storms could produce heavy rain along with a threat for severe hail and damaing wind gusts.
In the hours before
Special weather statement, Aug 13, 7:47 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT SUN AUG 13 2017
TXZ037-140115-
Dickens TX-
747 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKENS COUNTY UNTIL
815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spur, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Spur and Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is also occurring with
this storm. Seek a safe shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3342 10104 3345 10104 3366 10091 3351 10065
3340 10079 3340 10099
TIME...MOT...LOC 0046Z 215DEG 10KT 3344 10091
23Special weather statement, Aug 13, 8:06 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lubbock TX
806 PM CDT SUN AUG 13 2017
TXZ037-043-140130-
Dickens TX-Kent TX-
806 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT AND SOUTHERN
DICKENS COUNTIES UNTIL 830 PM CDT...
At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, or 10 miles northwest of Jayton, moving northeast at 10 mph.
An additional strong storm was located near Spur, moving northeast
at 10 mph.
Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.
Locations impacted include...
Spur, Dickens and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3341 10103 3366 10086 3353 10052 3340 10052
3326 10062
TIME...MOT...LOC 0105Z 203DEG 9KT 3337 10069
23Special weather statement, Aug 13, 8:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT SUN AUG 13 2017
TXZ037-038-043-140200-
Dickens TX-Kent TX-King TX-
829 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT...DICKENS AND
SOUTHWESTERN KING COUNTIES UNTIL 900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, or 12 miles east of Spur, moving northeast at 20 mph.
Additional small but strong storms were located 5 miles northeast of
Spur, 5 miles southwest of Spur and 10 miles southeast of Spur, all
moving northeast at 10 to 20 mph.
Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.
Locations impacted include...
Spur, Dickens and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3341 10102 3379 10079 3355 10035 3340 10050
3340 10052 3338 10052 3326 10063
TIME...MOT...LOC 0127Z 214DEG 15KT 3345 10064
23Special weather statement, Aug 13, 8:40 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
840 PM CDT SUN AUG 13 2017
TXZ042-140215-
Garza TX-
840 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARZA COUNTY UNTIL
915 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Justiceburg, or 7 miles northwest of Lake Alan Henry, moving east at
5 mph.
Dime size hail, frequent cloud to ground lightning and wind gusts up
to 50 mph will be possible with this storm.
Locations impacted include...
Lake Alan Henry and Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3315 10130 3328 10108 3319 10104 3301 10104
3298 10122
TIME...MOT...LOC 0140Z 247DEG 4KT 3311 10117
23The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:47 PM CDT | Special Weather Statement | LUB | Dickens | 28 min |
| Aug 13, 8:06 PM CDT | Special Weather Statement | LUB | Dickens | 24 min |
| Aug 13, 8:12 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 33 min |
| Aug 13, 8:29 PM CDT | Special Weather Statement | LUB | Dickens | 31 min |
| Aug 13, 8:40 PM CDT | Special Weather Statement | LUB | Garza | 35 min |
| Aug 13, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 46 min |
| Aug 13, 9:05 PM CDT | Special Weather Statement | LUB | King | 25 min |
| Aug 13, 9:09 PM CDT | Special Weather Statement | LUB | Briscoe, Castro, Parmer, Swisher | 21 min |
| Aug 13, 9:24 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Hall | 3 hr |
| Aug 13, 9:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 49 min |
| Aug 13, 9:30 PM CDT | Special Weather Statement | LUB | Castro, Parmer, Swisher | 30 min |
| Aug 13, 9:31 PM CDT | Special Weather Statement | LUB | Cottle | 29 min |
| Aug 13, 9:46 PM CDT | Special Weather Statement | LUB | King | 29 min |
| Aug 13, 9:59 PM CDT | Flash Flood Warning | LUB | Briscoe, Hall | 2 hr |
| Aug 13, 10:10 PM CDT | Special Weather Statement | LUB | Castro, Floyd, Hale, Swisher | 35 min |
| Aug 13, 10:14 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Crosby, Dickens, Floyd and 2 more | 46 min |
| Aug 13, 10:24 PM CDT | Special Weather Statement | LUB | King | 21 min |
| Aug 13, 10:28 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 2 hr |
| Aug 13, 10:45 PM CDT | Special Weather Statement | LUB | King | 30 min |
| Aug 13, 10:47 PM CDT | Special Weather Statement | LUB | Hale, Lamb | 43 min |
| Aug 13, 11:09 PM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, Floyd, King, Motley | 36 min |
| Aug 13, 11:29 PM CDT | Special Weather Statement | LUB | Crosby, Hockley, Lubbock | 46 min |
| Aug 13, 11:43 PM CDT | Special Weather Statement | LUB | Dickens, Kent, King, Stonewall | 32 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.